Alert archive / South Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Dec 18, 2009, 3:55 PM EST for Berkeley County, Charleston County, South Carolina. It was in force for 6 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 18, 2009, 3:55 PM EST (20:55 UTC)
- Expired
- Dec 18, 2009, 9:45 PM EST
- In force
- 6 hr
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 92 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 4:07 PM EST | HEAVY RAIN 0 | Charleston, SC | PONDING OF WATER ON HIGHWAY 17 AT PRESIDENT STREET. WATER 1 FOOT DEEP. |
| Dec 18, 4:10 PM EST | HEAVY RAIN 0 | West Ashley, SC | PONDING OF WATER ON HIGHWAY 61 AT SHADOWMOSS. |
| Dec 18, 4:13 PM EST | HEAVY RAIN 0 | North Charleston, SC | PONDING OF WATER UP TO 1 FOOT DEEP AT REMOUNT AND NORTH RHETT. |
| Dec 18, 4:56 PM EST | FLASH FLOOD | North Charleston, SC | MEETING STREET AT MACON STREET FLOODED AND BEING CLOSED. |
| Dec 18, 5:05 PM EST | HEAVY RAIN 3.76 | 2 W Mount Pleasant, SC | |
| Dec 18, 5:19 PM EST | FLASH FLOOD | Mount Pleasant, SC | PORTIONS OF COLEMAN BLVD CLOSED |
| Dec 18, 6:10 PM EST | FLASH FLOOD | Charleston, SC | BEE STREET IMPASSABLE. |
| Dec 18, 6:30 PM EST | FLASH FLOOD | Mount Pleasant, SC | LONG POINT RD CLOSED NEAR MARSH DUE TO A COMBINATION OF FRESHWATER FLOODING AND HIGH TIDES. ROAD FLOODING ALSO REPORTED IN SNEE FARM. |
| Dec 18, 7:13 PM EST | HEAVY RAIN 5.38 | 1 Ne Mount Pleasant, SC | RAINFALL MEASURED SINCE 7 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 402 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 182055
FFWCHS
SCC015-019-190245-
/O.NEW.KCHS.FF.W.0019.091218T2055Z-091219T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EST FRI DEC 18 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 945 PM EST
* AT 350 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AXIS OF VERY HEAVY RAIN ACROSS CHARLESTON AND EXTREME SOUTHERN
BERKELEY COUNTIES. 2 TO 3 INCHES OF RAIN HAS FALLEN DURING THE LAST
3 HOURS ACROSS MUCH OF THIS AREA. ANOTHER 1 TO 2 INCHES IS
POSSIBLE THROUGH 6 PM AS SEVERAL BANDS OF HEAVY RAIN MOVE IN FROM
THE SOUTHWEST.
FLOODING PROBLEMS WILL BE ESPECIALLY LIKELY IN COASTAL LOCATIONS
WHERE STORM WATER DRAINAGE IS AFFECTED BY THE TIDES. TIDE LEVELS
REMAIN ELEVATED DUE TO THE ONSHORE WINDS AND AS THE EVENING HIGH
TIDE APPROACHES...DRAINAGE WILL FURTHER BE RESTRICTED.
* FLASH FLOODING IS EXPECTED IN AND AROUND...
EDISTO ISLAND...JOHNS ISLAND...WEST ASHLEY...NORTH CHARLESTON...
DOWNTOWN CHARLESTON...FOLLY BEACH...MOUNT PLEASANT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN...FLOODING AREAS OF POOR
DRAINAGE IN DOWNTOWN CHARLESTON. AREAS MOST PRONE TO FLOODING INCLUDE
THE MARKET...CROSSTOWN...EAST BAY STREET AND MORRISON DRIVE.
TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.
&&
LAT...LON 3286 7968 3279 7973 3275 7984 3278 7990
3270 7987 3260 8003 3257 8014 3253 8017
3255 8020 3252 8035 3249 8033 3252 8037
3272 8043 3284 8026 3282 8015 3287 8018
3289 8009 3294 8010 3297 8005 3289 7986
$$5 follow-up statements
000
WGUS72 KCHS 182139
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EST FRI DEC 18 2009
SCC015-019-190245-
/O.CON.KCHS.FF.W.0019.000000T0000Z-091219T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERKELEY SC-CHARLESTON SC-
439 PM EST FRI DEC 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EST FOR
SOUTHWESTERN CHARLESTON AND SOUTH CENTRAL BERKELEY COUNTIES...
AT 428 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING
OVER THE WARNED AREA.
RADAR AND SURFACE OBSERVATIONS INDICATE 2.5 TO 3.5 INCHES OF RAIN
HAS FALLEN DURING THE LAST SIX HOURS ACROSS MUCH OF THE AREA. BASED
ON CURRENT RADAR TRENDS...AT LEAST ANOTHER INCH OF RAIN IS EXPECTED
THROUGH 6 PM AND SIGNIFICANT FLOODING WILL LIKELY DEVELOP. PROBLEMS
ARE EXPECTED TO BE WORSENED AS AN ABOVE NORMAL HIGH TIDE APPROACHES.
THIS WARNING INCLUDES AREAS SUCH AS JOHNS ISLAND...WEST
ASHLEY...NORTH CHARLESTON...DOWNTOWN CHARLESTON...FOLLY
BEACH...MOUNT PLEASANT...DANIEL ISLAND...AND ISLE OF PALMS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND.
&&
LAT...LON 3286 7968 3279 7973 3275 7984 3278 7990
3270 7987 3260 8003 3257 8014 3253 8017
3255 8020 3252 8035 3249 8033 3252 8037
3272 8043 3284 8026 3282 8015 3287 8018
3289 8009 3294 8010 3297 8005 3289 7986
$$000
WGUS72 KCHS 182243
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
543 PM EST FRI DEC 18 2009
SCC015-019-190245-
/O.CON.KCHS.FF.W.0019.000000T0000Z-091219T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERKELEY SC-CHARLESTON SC-
543 PM EST FRI DEC 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EST FOR
SOUTHWESTERN CHARLESTON AND SOUTH CENTRAL BERKELEY COUNTIES...
AT 534 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE HEAVIEST RAINFALL HAD MOVED EAST OF THE WARNING AREA. HOWEVER
NEW SHOWERS ARE DEVELOPING ACROSS JOHNS ISLAND AND ARE EXPECTED TO
MOVE THROUGH WEST ASHLEY...DOWNTOWN CHARLESTON...AND MOUNT PLEASANT
THROUGH 7 PM. DOPPLER RADAR AND SURFACE OBSERVATIONS INDICATE A
SIGNIFICANT PORTION OF THE WARNING AREA HAS ALREADY RECEIVED BETWEEN
3 AND 5 INCHES OF RAINFALL.
ANOTHER INCH OF RAINFALL WILL BE POSSIBLE THROUGH 730 PM. REPORTS
FROM LAW ENFORCEMENT AND AREA FIRE DEPARTMENTS INDICATE THERE ARE
NUMEROUS ROAD CLOSURES ACROSS DOWNTOWN CHARLESTON DUE TO THE
FLOODING. OTHER ROADS ARE FLOODED OR CLOSED ACROSS MOUNT PLEASANT.
ALTHOUGH THE HEAVIEST RAINFALL SHOULD BE MOVING OUT OF DOWNTOWN
CHARLESTON BY 730 PM...AN ABOVE NORMAL HIGH TIDE IS EXPECTED TO
MAINTAIN SIGNIFICANT FLOODING PROBLEMS THROUGH MID TO LATE EVENING.
MOTORISTS ARE URGED TO AVOID DOWNTOWN CHARLESTON IF AT ALL POSSIBLE
THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ONLY ONE FOOT OF WATER IS REQUIRED TO STALL A VEHICLE AND TWO FEET
WILL FLOAT MOST VEHICLES...INCLUDING SPORT UTILITY VEHICLES. DO NOT
DRIVE INTO WATER ON THE ROAD. TURN AROUND AND FIND AN ALTERNATE
ROUTE.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3286 7968 3279 7973 3275 7984 3278 7990
3270 7987 3260 8003 3257 8014 3253 8017
3255 8020 3252 8035 3249 8033 3252 8037
3272 8043 3284 8026 3282 8015 3287 8018
3289 8009 3294 8010 3297 8005 3289 7986
$$000
WGUS72 KCHS 182334
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EST FRI DEC 18 2009
SCC015-019-190245-
/O.CON.KCHS.FF.W.0019.000000T0000Z-091219T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERKELEY SC-CHARLESTON SC-
634 PM EST FRI DEC 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EST FOR
SOUTHWESTERN CHARLESTON AND SOUTH CENTRAL BERKELEY COUNTIES...
AT 631 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVIEST RAINFALL HAD PUSHED EAST OF THE WARNING AREA. HOWEVER
ISOLATED TO SCATTERED SHOWERS WILL MOVE THROUGH DURING THE REMAINDER
OF THE EVENING. ONGOING FLOODING PROBLEMS SHOULD SLOWLY IMPROVE
THROUGH 9 PM IN AREAS WHERE DRAINAGE IS NOT AFFECTED BY TIDES.
HOWEVER LOCATIONS SUCH AS DOWNTOWN CHARLESTON...FOLLY BEACH...ISLE
OF PALMS AND THE MARSHY PORTIONS OF MOUNT PLEASANT WILL LIKELY SEE
FLOODING ISSUES CONTINUE DUE TO AN APPROACHING HIGH TIDE.
NUMEROUS REPORTS HAVE ALREADY BEEN RECEIVED OF ROADS UNDERWATER OR
CLOSED ACROSS THE AREA DUE TO FLOODING. MOTORISTS ARE URGED TO AVOID
DOWNTOWN CHARLESTON THIS EVENING IF AT ALL POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WATER DEPTH IS NEARLY IMPOSSIBLE TO DETERMINE AT NIGHT. DO NOT
ATTEMPT TO CROSS WATER ON THE ROADWAY EVEN IF IT APPEARS SHALLOW.
FIND AN ALTERNATE ROUTE.
HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN...FLOODING AREAS OF POOR
DRAINAGE IN DOWNTOWN CHARLESTON. AREAS MOST PRONE TO FLOODING INCLUDE
THE MARKET...CROSSTOWN...EAST BAY STREET AND MORRISON DRIVE.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3286 7968 3279 7973 3275 7984 3278 7990
3270 7987 3260 8003 3257 8014 3253 8017
3255 8020 3252 8035 3249 8033 3252 8037
3272 8043 3284 8026 3282 8015 3287 8018
3289 8009 3294 8010 3297 8005 3289 7986
$$000
WGUS72 KCHS 190102
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
802 PM EST FRI DEC 18 2009
SCC015-019-190245-
/O.CON.KCHS.FF.W.0019.000000T0000Z-091219T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERKELEY SC-CHARLESTON SC-
802 PM EST FRI DEC 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EST FOR
SOUTHWESTERN CHARLESTON AND SOUTH CENTRAL BERKELEY COUNTIES...
AT 757 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS MOVING ACROSS THE AREA. THE HEAVIEST RAINFALL HAS
ENDED HOWEVER SOME LOCATIONS MAY RECEIVE UP TO AN ADDITIONAL INCH OF
RAIN THROUGH 945 PM.
THE WORST FLOODING PROBLEMS SO FAR THIS EVENING HAVE BEEN IN WEST
ASHLEY...DOWNTOWN CHARLESTON...NORTH CHARLESTON...AND MOUNT
PLEASANT. THE LATEST INFORMATION FROM LAW ENFORCEMENT AND CITY
OFFICIALS INDICATES THAT THE MOST SIGNIFICANT FLOODING HAS SUBSIDED.
HOWEVER NUMEROUS STREETS IN THE AREA CONTINUE TO EXPERIENCE STANDING
WATER AND SOME ARE STILL IMPASSABLE. DRAINAGE OF EXISTING FLOODWATER
WILL BE SLOW DUE TO THE APPROACHING HIGH TIDE AT 9 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WATER DEPTH IS NEARLY IMPOSSIBLE TO DETERMINE AT NIGHT. DO NOT
ATTEMPT TO CROSS WATER ON THE ROADWAY EVEN IF IT APPEARS SHALLOW.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3279 7973 3275 7984 3278 7990 3270 7987
3264 8000 3260 8003 3257 8014 3262 8026
3265 8026 3263 8028 3264 8035 3272 8043
3283 8025 3282 8015 3287 8018 3289 8009
3294 8010 3297 8005 3289 7986 3286 7968
$$000
WGUS72 KCHS 190236
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
936 PM EST FRI DEC 18 2009
SCC015-019-190246-
/O.EXP.KCHS.FF.W.0019.000000T0000Z-091219T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERKELEY SC-CHARLESTON SC-
936 PM EST FRI DEC 18 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EST FOR FOR
SOUTHWESTERN CHARLESTON AND SOUTH CENTRAL BERKELEY COUNTIES...
ALTHOUGH THE SIGNIFICANT FLOODING HAS ENDED...DRAINAGE SYSTEMS AND
CULVERTS WILL REMAIN FULL. PONDING WATER WILL PERSIST IN LOW-LYING
AREAS AND MAY POSE A HAZARD TO MOTORISTS. STAY TUNED TO NOAA WEATHER
RADIO ALL-HAZARDS FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3279 7973 3275 7984 3278 7990 3270 7987
3264 8000 3260 8003 3257 8014 3262 8026
3265 8026 3263 8028 3264 8035 3272 8043
3283 8025 3282 8015 3287 8018 3289 8009
3294 8010 3297 8005 3289 7986 3286 7968
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Dec 18, 3:18 PM EST, 37 minutes earlier.
Area forecast discussion, Dec 18, 3:18 PM EST, 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EST FRI DEC 18 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OFF THE GEORGIA AND SOUTH
CAROLINA COASTS TONIGHT. THE SYSTEM WILL STRENGTHEN AS IT PULLS FARTHER
AWAY TO THE NORTHEAST SATURDAY. HIGH PRESSURE WILL THEN BUILD BACK
INTO THE AREA INTO MID WEEK WITH POTENTIAL FREEZES DURING THAT
TIME.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW PRESSURE IN THE FLORIDA PANHANDLE/SOUTHERN GEORGIA
LATE THIS AFTERNOON WILL EMERGE OFF THE SOUTHEAST COAST THIS
EVENING. THIS LOW WILL DEEPEN AS IT MOVES NORTHEAST AND AWAY FROM
THE AREA AFTER MIDNIGHT. BACK EDGE OF WIDESPREAD MODERATE TO HEAVY
RAINFALL MOVING STEADILY NORTHEASTWARD AT ABOUT 40 KNOTS THOUGH
THE SOUTHWESTERN PART OF OUR COUNTY WARNING AREA AS MID AND UPPER LEVEL
DRY PUNCH MOVES INTO THE AREA. THREAT FOR HEAVY RAINFALL WILL END
FROM SOUTHWEST TO NORTHEAST LATE THIS AFTERNOON AND THIS EVENING.
WILL CONTINUE WITH CATEGORICAL RAIN FOR THIS EVENING IN THE TRI
COUNTY AREA TAPERING TO CHANCE POPS IN THE SOUTHWEST.
LAKE WINDS...STRONG COLD AIR ADVECTION IN WAKE OF THE LOW AND
TRAILING COLD FRONT WILL SET IN ACROSS LAKE MOULTRIE LATE
TONIGHT...AND A LAKE WIND ADVISORY HAS BEEN MAINTAINED.
&&
.SHORT TERM /SATURDAY/...
COLD ADVECTION AND WRAP AROUND LOW CLOUDS FROM DEPARTING LOW WILL
KEEP MOST AREAS QUITE CHILLY ON SATURDAY. EXPECT HIGHS TO RANGE
FROM THE UPPER 40S ACROSS INLAND PORTIONS OF SOUTH CAROLINA TO THE
MID TO PERHAPS UPPER 50S ALONG THE GEORGIA COAST. AS THE LOW PULLS
AWAY FROM THE AREA...WIND SHOULD GRADUALLY DECREASE DURING THE DAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE STRONG LOW PRESSURE SYSTEM WILL SHIFT NORTHEAST OFF THE MID
ATLANTIC COAST SATURDAY NIGHT...EFFECTIVELY PULLING PRECIPITATION
AWAY FROM THE FORECAST AREA. DUE TO THE PROGRESSIVE MOVEMENT OF
THE SYSTEM...DO NOT THINK WRAP AROUND PRECIPITATION WILL IMPACT
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. HAVE THEREFORE
MAINTAINED RAIN FREE CONDITIONS BEGINNING SATURDAY NIGHT AND
CONTINUING THROUGH MID WEEK.
A PERIOD OF RELATIVELY BENIGN WEATHER WILL THUS PERSIST SUNDAY
INTO WEDNESDAY...WITH HIGH PRESSURE BUILDING INTO THE REGION FROM
THE WEST. THE MAIN FORECAST CONCERN FOR EARLY TO MID WEEK WILL BE
COLD OVERNIGHT TEMPERATURES. LIGHT WINDS WITHIN A WEAK PRESSURE
GRADIENT...COMBINED WITH MOSTLY CLEAR SKIES AND THE LINGERING COLD
AIR MASS...WILL SUPPORT IDEAL RADIATIONAL COOLING CONDITIONS
SUNDAY NIGHT AND MONDAY NIGHT. THE COLDEST TEMPERATURES STILL
LOOK TO OCCUR MONDAY NIGHT...WHEN THE CENTER OF HIGH PRESSURE
BECOMES SITUATED DIRECTLY OVER THE AREA. A HARD FREEZE IS EXPECTED
ACROSS INLAND AREAS...WITH LOW TEMPERATURES RANGING FROM THE UPPER
20S FAR INLAND TO THE MID 30S ALONG THE COASTLINE.
DAYTIME HIGHS WILL GENERALLY REMAIN IN THE 50S THROUGH AT LEAST
TUESDAY...BEFORE BEGINNING TO MODERATE ON WEDNESDAY AHEAD OF THE
NEXT FRONTAL SYSTEM TO THE WEST. HAVE TRENDED WARMER THAN PREVIOUS
FORECAST...WITHOUT GOING AS HIGH AS THE LATEST MOS GUIDANCE.
TIMING DIFFERENCES ABOUND BETWEEN THE LATEST ECMWF AND GFS
SOLUTIONS REGARDING THE EVOLUTION OF A STACKED LOW SYSTEM TO THE
WEST. ALTHOUGH THE GENERAL DEVELOPMENT IS SIMILAR...ECMWF IS QUITE
A BIT SLOWER AND MORE TO THE SOUTH THAN THE GFS WEDNESDAY AND
THURSDAY. THUS TEMPERATURES ON THURSDAY COULD VARY DEPENDING ON
HOW QUICKLY WINDS VEER TO THE SOUTH. HAVE AGAIN TRENDED
TEMPERATURES WARMER FOR THURSDAY...WHILE REMAINING COOLER THAN
GUIDANCE. HAVE DECIDED TO ALSO REMAIN RATHER GENERIC REGARDING
RAIN POTENTIAL...INTRODUCING SLIGHT CHANCE POPS WEDNESDAY NIGHT
AND INCREASING TO SOLID CHANCE POPS BY THURSDAY AFTERNOON.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL CONTINUE TO TRACK ACROSS THE AREA RESULTING IN IFR
OR LOWER CONDITIONS FOR KCHS AND KSAV. INITIATED BOTH SITES WITH LLWS
AS MODEL SOUNDINGS SHOW 35 TO 40 KNOT WINDS JUST OFF THE SURFACE AND
THE 18Z KCHS SOUNDING SHOWED 36 KT WINDS AT 2K FT. WINDS ALOFT WILL
SLIGHTLY DIMINISH THIS EVENING ENDING LLWS CONDITIONS...BUT AS WINDS
MIX DOWN TO THE SURFACE...EXPECT GUSTY CONDITIONS AT THE TERMINALS TO
DEVELOP. EXPECT IFR OR LOWER CEILINGS TO PERSIST THIS AFTERNOON AND
OVERNIGHT...WHILE VISIBILITIES WILL MORE THAN LIKELY VARY BETWEEN
MVFR AND IFR LEVELS AS WIDESPREAD RAIN MOVES ACROSS THE AREA.
CURRENTLY THE MAJORITY OF THE HEAVIEST RAIN REMAINS ACROSS SOUTHEAST
GEORGIA AFFECTING KSAV. THEREFORE HAVE INITIATED KSAV WITH 1SM. AS
THE LOW TRACKS TOWARD THE COAST...EXPECT PREVAILING VISIBILITIES TO
REDUCE TO 1SM OR POSSIBLY LOWER AT KCHS AS WELL. HAVE PRECIP ENDING
AT KSAV PRIOR TO KCHS AS THE LOW PUSHES AWAY FROM THE AREA OVERNIGHT
AND INTO EARLY SATURDAY MORNING. HOWEVER...WITH PLENTY OF LOW LEVEL
MOISTURE...EXPECT IFR/MVFR CEILINGS TO LINGER INTO LATE MORNING ON
SATURDAY...ESPECIALLY FOR KCHS.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED SATURDAY
AFTERNOON THROUGH TUESDAY.
&&
.MARINE...
LOW PRESSURE WILL MOVE ACROSS THE WATERS THIS EVENING WITH WINDS
BECOMING WEST IN ITS WAKE. STRONGEST WINDS EXPECTED DURING THE LATER
HALF OF THE NIGHT AND THE FIRST HALF OF SATURDAY COINCIDENT WITH
THE STRONGEST COLD ADVECTION. WILL MAINTAIN GALE WARNINGS THROUGH
SATURDAY MORNING FOR AMZ350 AND AMZ374 EVEN THOUGH THERE MIGHT BE
A PERIOD OF LESS THAN GALE WARNING CRITERIA DURING THE FIRST PART
OF TONIGHT. DROPPED THE GALE WATCH FOR AMZ352 AND AMZ354 AS ALL
MODEL DATA INDICATES THAT WINDS AND GUSTS SHOULD REMAIN BELOW
GALE FORCE CRITERIA IN THIESE AREA. SEAS WILL PEAK THIS EVENING UP
TO 15 FEET IN THE FAR EASTERN PORTIONS OF AMZ350 AND AMZ374 AND THEN AS
OFSHORE FLOW DEVELOPS...SEAS WILL GRADUALLY SUBSIDE.
AS THE STRONG LOW PRESSURE SYSTEM DEPARTS OFF THE MID ATLANTIC
COAST...WINDS AND SEAS WILL SLOWLY SUBSIDE SATURDAY NIGHT INTO
SUNDAY. HOWEVER...WEAK COLD ADVECTION WILL LIKELY MAINTAIN SMALL
CRAFT ADVISORY CONDITIONS ACROSS THE OUTER WATERS THROUGH THE
DAYTIME HOURS ON SUNDAY.
HIGH PRESSURE WILL THEN BUILD IN FROM THE WEST AND SUPPORT RELATIVELY
QUIET MARINE CONDITIONS INTO EARLY NEXT WEEK. WINDS COULD BECOME
QUITE LIGHT ON TUESDAY...WITH THE CENTER OF HIGH PRESSURE DIRECTLY
OVER THE AREA AND THE PRESSURE GRADIENT WEAK.
&&
.HYDROLOGY...
ANOTHER 1 TO 2 INCHES OF RAIN CAN BE EXPECTED IN OUR SOUTH
CAROLINA COUNTIES...ESPECIALLY THE TRI COUNTY AREA AND WILL
CONTINUE THE FLASH FLOOD WATCH UNTIL 9PM FOR ALL OF THE SOUTH
CAROLINA ZONES.
RECORD RAINS FOR DECEMBER 18TH INCLUDE...
CHARLESTON...0.95 INCHES SET IN 1948.
DOWNTOWN CHARLESTON...1.11 INCHES SET IN 1948.
SAVANNAH...1.36 INCHES SET IN 1948.
ALSO THERE IS A THE POTENTIAL FOR RECORD RAINFALL FOR ANY DAY IN
DECEMBER. HERE ARE THOSE RECORDS...
CHARLESTON...4.00 INCHES SET ON DECEMBER 23...1941
DOWNTOWN CHARLESTON...2.55 INCHES SET ON DECEMBER 2...2009
SAVANNAH...7.12 INCHES SET ON DECEMBER 21...2007.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES CONTINUE TO BE WELL ABOVE PREDICTED
LEVELS WITH BOTH CHARLESTON AND FORT PULASKI OVER 3 FEET ABOVE
PREDICTED LEVELS. EVEN THOUGH THE HIGH TIDE THIS EVENING IS
RELATIVELY LOW...IF THESE DEPARTURES ARE MAINTAINED TIDE LEVELS
WILL LIKELY EXCEED 7.0 FEET MLLW AT CHARLESTON AND 9.2 FEET MLLW
AT FORT PULASKI. AS A RESULT...WILL ISSUE A COASTAL FLOOD ADVISORY
WITH THIS PACKAGE FROM 7 PM UNTIL 11 PM FOR OUR ENTIRE COAST. IT
DOES APPEAR THAT MOST OF THE HEAVY RAIN WILL HAVE MOVED OUT OF THE
AREA IN ADVANCE OF HIGH TIDE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD ADVISORY FROM 7 PM TO 11 PM EST THIS EVENING FOR
GAZ117-119-139-141.
SC...COASTAL FLOOD ADVISORY FROM 7 PM TO 11 PM EST THIS EVENING FOR
SCZ048>051.
LAKE WIND ADVISORY FROM 4 AM TO NOON EST SATURDAY FOR SCZ045.
FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR SCZ040-
042>045-047>051.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST SATURDAY FOR AMZ330-352-
354.
GALE WARNING UNTIL NOON EST SATURDAY FOR AMZ350-374.
&&
MTE/79Hazardous weather outlook, Dec 18, 4:39 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 439 AM EST FRI DEC 18 2009 GAZ087-088-099-100-SCZ040-042>044-191000- JENKINS-SCREVEN-CANDLER-BULLOCH-ALLENDALE-HAMPTON-INLAND COLLETON- DORCHESTER- 439 AM EST FRI DEC 18 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING DUE TO THE POTENTIAL FOR FLASH FLOODING. GAZ117-119-139-141-SCZ048>051-191000- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 439 AM EST FRI DEC 18 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. COASTAL FLOOD ADVISORY. SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES THIS AFTERNOON THROUGH EARLY EVENING IN ASSOCIATION WITH A STRONG LOW PRESSURE SYSTEM TRACKING ALONG THE COAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FROST/FREEZE...A VERY COLD AIR MASS WILL SETTLE OVER THE REGION SUNDAY THROUGH EARLY WEDNESDAY. FREEZE WATCHES AND WARNINGS MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING DUE TO THE POTENTIAL FOR FLASH FLOODING. AMZ352-354-191000- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- 439 AM EST FRI DEC 18 2009 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED WATERSPOUTS THIS AFTERNOON THROUGH EARLY EVENING IN ASSOCIATION WITH A STRONG LOW PRESSURE SYSTEM TRACKING ALONG THE COAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON DUE TO THE SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS. AMZ350-374-191000- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 439 AM EST FRI DEC 18 2009 ...GALE WARNING IN EFFECT UNTIL NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED WATERSPOUTS THIS AFTERNOON THROUGH EARLY EVENING IN ASSOCIATION WITH A STRONG LOW PRESSURE SYSTEM TRACKING ALONG THE COAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON DUE TO THE SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS. AMZ330-191000- CHARLESTON HARBOR- 439 AM EST FRI DEC 18 2009 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON DUE TO THE SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS. SCZ045-191000- BERKELEY- 439 AM EST FRI DEC 18 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO NOON EST SATURDAY FOR LAKE MOULTRIE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING DUE TO THE POTENTIAL FOR FLASH FLOODING. GAZ101-114>116-118-137-138-140-SCZ047-191000- EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG- INLAND LIBERTY-INLAND MCINTOSH-INLAND JASPER- 439 AM EST FRI DEC 18 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES THIS AFTERNOON THROUGH EARLY EVENING IN ASSOCIATION WITH A STRONG LOW PRESSURE SYSTEM TRACKING ALONG THE COAST. THE BEST CHANCES LOOK TO BE ACROSS COASTAL PORTIONS OF SOUTHEAST GEORGIA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FROST/FREEZE...A VERY COLD AIR MASS WILL SETTLE OVER THE REGION SUNDAY THROUGH EARLY WEDNESDAY. FREEZE WATCHES AND WARNINGS MAY BE REQUIRED...WITH A HARD FREEZE POSSIBLE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING DUE TO THE POTENTIAL FOR FLASH FLOODING.
In the hours before
Local storm report, Dec 18, 10:04 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1004 AM EST FRI DEC 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HIGH ASTR TIDES CHARLESTON 32.78N 79.94W
12/18/2009 CHARLESTON SC PUBLIC
ASHLEY MARINA REPORTS 2 1/2 TO 3 INCHES OF MAINLY SALT
WATER COVERING PORTIONS OF THEIR PARKING LOT. HAD TO MOVE
CARS BUT NO PROPERTY WAS DAMAGED. THERE WAS PERSISTENT
LIGHT RAIN AT THE TIME OF THE REPORT.
0945 AM HIGH ASTR TIDES CHARLESTON 32.78N 79.94W
12/18/2009 CHARLESTON SC PUBLIC
ASHLEY MARINE REPORTED 2 1/2 TO 3 INCHES OF MAINLY SALT
WATER COVERING PORTIONS OF THEIR PARKING LOT. HAD TO MOVE
CARS BUT NO PROPERTY WAS DAMAGED. THERE WAS PERSISTENT
LIGHT RAIN AT THE TIME OF THE REPORT.
&&
JHPLocal storm report, Dec 18, 3:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EST FRI DEC 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN NORTH CHARLESTON 32.85N 79.97W
12/18/2009 E0.00 INCH CHARLESTON SC LAW ENFORCEMENT
WATER ON THE ROAD AT JACKSONVILLE ROAD AND MEETING
STREET. VEHICLE STALLED. WATER DEPTH UNKNOWN.
&&
VBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:12 AM EST | Coastal Flood Advisory | CHS | 8 hr | |
| Dec 18, 4:04 AM EST | Lake Wind Advisory | CHS | Berkeley | 36 hr |
| Dec 18, 3:01 PM EST | Areal Flood Advisory | CHS | Beaufort, Charleston, Colleton, Jasper | 119 min |
| Dec 18, 4:20 PM EST | Coastal Flood Advisory | CHS | 7 hr | |
| Dec 18, 5:32 PM EST | Flash Flood Warning | CHS | Berkeley, Charleston | 4 hr |
Nearby
Flash Flood Warnings in South Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.